Hail, Polk
- When
- July 26, 2:13 PM CST to 2:25 PM CST
- Where
- Polk County, 7 mi N of Shelby to 2 mi E of Shelby
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Crop damage
- $2.0 million
- Reported by
- Law Enforcement
- Coordinates
- 41.301, -97.430
During the predawn hours on this Saturday, an MCS developed over central South Dakota. This cluster of storms propagated southeastward and gradually weakened during the morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
During the predawn hours on this Saturday, an MCS developed over central South Dakota. This cluster of storms propagated southeastward and gradually weakened during the morning hours. However, as it crossed into northeastern Nebraska just after 11 a.m. CDT, new storms developed and strengthened. While this line primarily affected eastern Nebraska, the storm on its far western edge grazed eastern Polk County, producing golf ball size hail in the Shelby area at mid-afternoon.
This cluster of storms developed behind a very weak cold front that had crossed the region Friday. The westerlies were zonal across the northern tier of the country, with a subtle, weak shortwave trough moving through the Northern Plains. Prior to the thunderstorm moving through, temperatures were in the upper 80s with dewpoints in the lower to middle 70s. Mid-level lapse rates were very steep (8 degrees C/km), resulting in MLCAPE of 4000 J/kg. Deep layer shear was around 40 knots. These ingredients maintained a favorable environment for thunderstorms to continue and affect portions of Polk County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 26, 11:58 AM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1258 PM CDT SAT JUL 26 2014 .UPDATE... ISSUED AT 1258 PM CDT SAT JUL 26 2014 IN SHORT...OVERALL-FORECAST EXPECTATIONS FOR THIS AFTERNOON REMAIN ON TRACK...AS HEAT ADVISORY CONTINUES WITH NO CHANGES NEAR/SOUTH OF THE STATE LINE...AND AT LEAST SLIGHT THUNDERSTORM CHANCES EXPAND SOUTHWARD ACROSS THE CWA WITH TIME. CLOSELY MONITORING ONGOING SEVERE CONVECTION NOW WITHIN 50 MILES OF THE FAR NORTHEASTERN CWA...AND WHETHER OR NOT SOME OF THIS ACTIVITY MIGHT BECOME AN ISSUE FOR US LOCALLY WITHIN THE NEXT FEW HOURS PER LATEST SPC MESOSCALE DISCUSSION 1468. CERTAINLY THE FAR NORTHEAST CWA WOULD SEEM TO BE OF MOST CONCERN...BUT ACTIVITY COULD BUILD FARTHER SOUTH AND/OR WEST AS WELL DEPENDING ON HOW EFFICIENTLY IT CAN OVERCOME WARM AIR ALOFT...AS LATEST MESOANALYSIS STILL DEPICTS HEALTHY 700 MILLIBAR TEMPS OF 14-16C OVER THE MAJORITY OF THE CWA. BOTTOM LINE...CERTAINLY CANNOT LET OUR GUARD DOWN FOR THE POSSIBILITY OF A FEW STRONG TO POTENTIALLY SEVERE STORM WITHIN PARTS OF THE CWA THIS AFTERNOON INTO THIS EVENING. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 512 AM CDT SAT JUL 26 2014 BIGGEST CHALLENGE WILL BE DETERMINING HIGH TEMPERATURES AND HEAT INDEX TODAY...AND ALSO CHANCE OF SHOWERS AND THUNDERSTORM THIS AFTERNOON AND EVENING. SOME PATCHY FOG EXISTS THIS MORNING AS THE AIR IS QUITE SOUPY WITH LOW DEW POINT DEPRESSIONS. ALSO THE REMNANTS OF OVERNIGHT CONVECTION ARE MOVING EAST ACROSS NORTH CENTRAL KANSAS. BOTH SHOULD DISSIPATE WITHIN THE NEXT FEW HOURS. THE SUBTROPICAL RIDGE CONTINUES TO DOMINATE THE CENTRAL PLAINS...GIVING US ONE MORE DAY OF HOT WEATHER AND WILL CONTINUE TO GIVE US A HEALTHY CAP. A NEARLY STATIONARY FRONT WILL HANG OUT ACROSS THE SOUTHERN CWA TODAY...BUT IT IS DIFFICULT TO TELL EXACTLY WHERE IT IS AS IT WAS DISRUPTED FROM OVERNIGHT CONVECTION REMNANTS IN THE SOUTHERN CWA. AREAS NEAR AND SOUTH OF THE BOUNDARY WILL HAVE ANOTHER VERY WARM AND MOIST DAY...ENOUGH FOR ANOTHER HEAT ADVISORY. A COLD FRONT TO THE NORTH IS EXPECTED TO MAKE ITS WAY SOUTH AND COULD HELP SPARK SOME THUNDERSTORMS IN THE NORTHERN CWA BY LATE AFTERNOON. A HEALTHY CAP IS EXPECTED FOR MOST OF THE CWA DURING THE DAY...ALTHOUGH IT MIGHT BE WEAK ENOUGH TO ALLOW SOME THUNDERSTORM ACTIVITY BY LATE AFTERNOON...ESPECIALLY NORTH. THUNDERSTORM ACTIVITY MAY DEVELOP ACROSS THE AFOREMENTIONED STALLED FRONT BY VERY LATE AFTERNOON AND EARLY EVENING. THERE SHOULD BE A PUSH OF DRIER AIR TONIGHT BEHIND THE FRONT...HELPING TO SHUT OFF THUNDERSTORM CHANCES IN THE NORTH...AND ULTIMATELY INTRODUCE THE COOLER AND DRIER AIR THAT WE HAVE BEEN EXPECTING FOR EARLY NEXT WEEK. SOME STRONG STORMS ARE POSSIBLE AS WE WILL HAVE ADEQUATE SHEAR...ESPECIALLY NORTH...BUT THE CAP WILL BE DIFFICULT TO BUST COMPLETELY THROUGH. I WILL INCLUDE THE POSSIBILITY OF STRONG STORMS IN THE HWO. IF BY CHANCE A STORM BREAKS COMPLETELY THROUGH THE CAP...THEN A SEVERE THUNDERSTORM WOULD NOT BE ENTIRELY OUT OF THE QUESTION. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 512 AM CDT SAT JUL 26 2014 PRIMARY FORECAST CONCERN THROUGH THE LONG TERM REMAINS WITH PERIODIC THUNDERSTORM CHANCES. EXPECTING TO SEE NORTHWESTERLY FLOW IN PLACE AT THE START OF THE PERIOD...WITH MODELS IN PRETTY GOOD AGREEMENT SHOWING HIGH PRESSURE EXTENDED ACROSS THE DESERT SW AND SRN PLAINS...WHILE AN AREA OF LOW PRESSURE IS SLIDING SE FROM CANADA INTO THE GREAT LAKES REGION. THE MAIN SFC FRONT IS EXPECTED TO HAVE SHIFTED SOUTH OF THE CWA BY SUNDAY MORNING INTO CNTRL/SRN PORTIONS OF KS. THROUGH THE REST OF THE DAYTIME HOURS SUNDAY...THE MAIN LOW CONTINUES PUSHING SE...AND THE PATTERN CONTINUES TO AMPLIFY..AS THE RIDGE TO THE WEST OF THE CWA EXTENDS THROUGH THE ROCKIES AND INTO WRN CANADA. DRY CONDITIONS ARE EXPECTED SUN/SUN NIGHT WITH NO ADDITIONAL NOTABLE DISTURBANCES MOVING THROUGH THE REGION. LITTLE OVERALL CHANGE IN THE PATTERN IS EXPECTED EVEN AS WE GET INTO MON/MON NIGHT...AND THE DRY FORECAST CONTINUES. SUN AND MON BOTH LOOK TO BE PLEASANT DAYS...AS HIGH PRESSURE BUILDING IN FROM THE NORTH BEHIND THE FRONT BECOMES THE PRIMARY PLAYER IN THE SFC PATTERN. THE FIRST HALF OR SO OF THE DAY ON SUN MAY BE ON THE BREEZY SIDE...BUT WINDS SHOULD SUBSIDE THROUGH THE AFTERNOON...WITH LIGHTER WINDS CONTINUING THROUGH MONDAY. BY SUN EVENING THE CENTER OF THE SFC HIGH IS STILL WELL NORTH OF THE CWA...BUT BY MON EVENING HAS BECOME MORE ESTABLISHED OVER THE NRN/CENTRAL PLAINS. A COOLER AND DRIER AIRMASS WILL SETTLE IN...AND AFTER NUMEROUS DAYS WELL INTO THE 90S/100S...HIGHS ON SUN ARE FORECAST TO RANGE FROM THE MID/UPPER 80S...WITH LOWER/MID 80S FOR MON. LOOKING AT THE MID/LATE WORK WEEK PERIOD...MORE UNCERTAINTY ARISES IN THE FORECAST...MAINLY WITH PRECIPITATION CHANCES. BY THE TIME TUES MORNING ROLLS AROUND...MODELS ARE IN GOOD AGREEMENT SHOWING A WELL AMPLIFIED UPPER LEVEL PATTERN IN PLACE ACROSS THE CONUS. THE ERN HALF IS DOMINATED BY TROUGHING RESULTING FROM A STRONG LOW PRESSURE SYSTEM IN THE HUDSON BAY AREA...WITH RIDGING COVERING THE WRN HALF OF THE CONUS. THE CWA SITS IN BETWEEN THESE TWO SYSTEMS...AND THROUGH THE REST OF THE WORK WEEK...MODELS SHOWING BETTER POTENTIAL FOR UPPER LEVEL DISTURBANCES TO WORK THEIR WAY SE THROUGH THE MAIN FLOW THROUGH THE PLAINS. CONFIDENCE IN THE TIMING/LOCATION OF ANY OF THESE CHANCES IS LOW DUE TO DIFFERENCES BETWEEN THE MODELS...SO ITS HARD TO COMPLETELY DISCOUNT A PARTICULAR PERIOD AT THIS POINT. KEPT POPS LOW...DONT WANT TO GIVE THE IMPRESSION OF A MULTI-DAY PRECIP EVENTS. LIKELY WILL SEE POPS REMOVED FROM AT LEAST A FEW OF THE PERIODS AS IT GETS CLOSER AND MODELS COME INTO BETTER AGREEMENT. GENERALLY NEAR/BELOW AVERAGE HIGH TEMPERATURES ARE FORECAST THROUGH THE REST OF THE WORK WEEK DUE TO THE CWA SITTING BETWEEN THE WRN WARM/ERN COOL AIR MASSES. LOWER 80S FORECAST ACROSS NRN PORTIONS OF THE CWA WITH MID 80S FURTHER S. && .AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z SUNDAY) ISSUED AT 1257 PM CDT SAT JUL 26 2014 WITH THE EXCEPTION OF LIKELY ONLY A BRIEF PERIOD OF LINGERING MVFR CEILING AT KGRI RIGHT AWAY THIS AFTERNOON...HAVE ADVERTISED AN EXPECTATION OF VFR CEILING/VISIBILITY THROUGH THE NEXT 24 HOURS AT BOTH TAF SITES. AS FOR SHOWER/THUNDERSTORM CHANCES...THEY ARE ONLY IN SLIGHT CHANCE TERRITORY...BUT FELT WORTHY OF INTRODUCING A GENERIC VICINITY THUNDERSTORM (VCTS) MENTION TO KGRI DURING THE 21Z-00Z TIME FRAME BEFORE BETTER CHANCES PUSH OFF TO THE SOUTH AND EAST. IF A THUNDERSTORM WOULD HAPPEN TO AFFECT THE AREA...IT COULD BE STRONG TO SEVERE. OTHERWISE...SURFACE WINDS WILL UNDERGO A TRANSITION DURING THIS TIME FRAME...AS INITIALLY LIGHT SOUTHERLY BREEZES THIS AFTERNOON TRANSITION TO NORTHERLY BEHIND A COLD FRONT. ALTHOUGH SUSTAINED SPEEDS SHOULD AVERAGE BELOW 12KT THROUGH THE MAJORITY OF THE PERIOD...STRONGER NORTHERLY BREEZES WITH GUST POTENTIAL UP TO AROUND 20KT MAY DEVELOP FOR A BRIEF TIME THIS AFTERNOON...AND MORE SO LATE SUNDAY MORNING. && .GID WATCHES/WARNINGS/ADVISORIES... NE...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ083>087. KS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ005>007-017>019. && UPDATE...PFANNKUCH SHORT TERM...HEINLEIN LONG TERM...ADO AVIATION...PFANNKUCH
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 151 PM CDT SAT JUL 26 2014 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 271900- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 151 PM CDT SAT JUL 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE REMAINS AT LEAST A SLIGHT CHANCE FOR THUNDERSTORM DEVELOPMENT ANYWHERE WITHIN THE OUTLOOK AREA AT SOME POINT THIS AFTERNOON...WITH THESE CHANCES GRADUALLY FADING FROM NORTH TO SOUTH THIS EVENING INTO TONIGHT. SHOULD ANY STORMS DEVELOP...A FEW COULD BECOME STRONG TO POSSIBLY SEVERE...WITH THE MAIN THREAT BEING HAIL UP TO AROUND THE SIZE OF QUARTERS AND WIND GUSTS UP TO AROUND 60 MPH. THE MOST FAVORED TIMING AND LOCATION FOR ANY POTENTIAL SEVERE STORMS IS BEFORE SUNSET...AND WITHIN COUNTIES EAST OF THE HIGHWAY 281 CORRIDOR. ALSO THIS AFTERNOON INTO EARLY THIS EVENING...HEAT INDEX READINGS OF AROUND 100 DEGREES OR HIGHER WILL PERSIST WITHIN MOST NEBRASKA COUNTIES NEAR AND SOUTH OF INTERSTATE 80. HOWEVER...THE OVERALL- WORST VALUES OF 105 TO 110 DEGREES ARE EXPECTED WITHIN A HEAT ADVISORY AREA THAT MAINLY FOCUSES SOUTH OF A LINE FROM ALMA TO HEBRON NEBRASKA...AND INCLUDING NORTH CENTRAL KANSAS. PLEASE REFER TO THE LATEST HEAT ADVISORY MESSAGE FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. TUESDAY THROUGH FRIDAY...PERIODIC THUNDERSTORM CHANCES REMAIN IN THE FORECAST ACROSS THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE ON AN ISOLATED BASIS...MAINLY THROUGH SUNSET WITHIN EASTERN PORTIONS OF THE OUTLOOK AREA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) PFANNKUCH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
248 PM CDT SAT JUL 26 2014
NEZ049-262015-
POLK NE-
248 PM CDT SAT JUL 26 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POLK COUNTY UNTIL
315 PM CDT...
AT 247 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHEAST OF SILVER CREEK...OR 37 MILES NORTH OF YORK...MOVING
SOUTHEAST AT 45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN POLK
COUNTY.
LAT...LON 4115 9737 4135 9755 4136 9752 4137 9750
4139 9738 4139 9737
TIME...MOT...LOC 1947Z 321DEG 40KT 4141 9746
BRYANTThe Omaha radar (KOAX), 89 km away, was scanning. The volume nearest the first event began at 20:12 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532595.